Alert archive / Alaska / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Anchorage, AK

March 27, 2009

NWS Anchorage, AK issued this flash flood warning at Mar 27, 2009, 8:51 AM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 8:51 AM AKDT (16:51 UTC)
Expired
Mar 27, 2009, 2:45 PM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 12:00Z, 4.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 12:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 12:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGAK58 PAFC 271651
FFWAFC
AKZ145-272245-
/O.NEW.PAFC.FF.W.0005.090327T1651Z-090327T2245Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
851 AM AKDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DRIFT RIVER

* UNTIL 245 PM AKDT

* DUE TO THE ERUPTION OF MOUNT REDOUBT VOLCANO.

THE ERUPTION OF MOUNT REDOUBT CAN CAUSE MELTING SNOW AND ICE ON THE 
MOUNTAIN AND RESULT IN HIGH WATER AND FLASH FLOODING ALONG THE DRIFT 
RIVER VALLEY DRAINING FROM THE MOUNTAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 6102 15299 6077 15214 6057 15230 6088 15302

$$

DIXON/FOISY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 5:00 AM AKDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 5:00 AM AKDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT FRI MAR 27 2009

.MODEL DISCUSSION...

STUCK MOSTLY WITH EXISTING GRIDS THROUGH 48 HOURS GIVEN THE ERUPTIONS
OF MT. REDOUBT THIS EVENING AND THE MONITORING OF THE ASH PLUMES.
AFTER 48 HOURS...USED THE NAM FOR DAY 3 ON THE EAST SIDE.  LONG TERM
GRIDS WERE LEFT MOSTLY AS IS.

.ANALYSIS AND UPPER LEVELS...

PLEASE SEE THE PUBLIC INFORMATION STATEMENT AND LATEST PUBLIC
ADVISORIES AND WARNINGS FOR THE LATEST INFORMATION ABOUT THE
ERUPTIONS OF MT. REDOUBT AND ITS ASSOCIATED PLUMES OF ASH.

LOW PRESSURE REMAINS NEARLY STATIONARY IN THE VICINITY OF THE KENAI
PENINSULA THIS MORNING...WITH AN APPROACHING UPPER SHORTWAVE FROM THE
SOUTH AND WEST HELPING TO INDUCE MOSTLY SNOW SHOWERS WITH A FEW
POCKETS OF RAIN.  THE UPPER SHORTWAVE THAT IS SUPPORTING THE SHOWERY
ACTIVITY IS MOVING NORTHEASTWARD CURRENTLY ACROSS THE AKPEN IN
CYCLONIC FLOW JUST TO THE EAST OF THE NARROW BUT SHARP LONGWAVE
TROUGH OVER NORTHWEST ALASKA TO THE CENTRAL ALEUTIANS.  AT THE BASE
OF THE LONGWAVE TROUGH IS A SHORTWAVE AND ASSOCIATED 1006 MB SURFACE
LOW JUST TO THE NORTH OF THE CENTRAL ALEUTIANS.  ANOTHER UPPER LOW
WITH A MUCH STRONGER 986 MB SURFACE LOW IS MOVING NORTHEASTWARD
TOWARDS THE BASE OF THE LONGWAVE TROUGH.

.SHORT TERM FORECAST...

THE ASH PLUME FROM MT. REDOUBTS ERUPTIONS LATE YESTERDAY EVENING AND
EARLY THIS MORNING IS BEING MONITORED CLOSELY.  FOR RIGHT
NOW...EXPECTING ONLY VERY LIGHT ASHFALL TO A TRACE TO OCCUR IN THE
ANCHORAGE BOWL AND THE MATANUSKA VALLEY...WITH HIGHER AMOUNTS TO AN
EIGHTH OF AN INCH FOR THE NORTHERN KENAI PENINSULA AND IN THE SUSITNA
VALLEY.

THE SHORTWAVE CURRENTLY OVER THE AKPEN THIS MORNING WILL MOVE
NORTHEAST ACROSS SOUTHCENTRAL TODAY...SUPPORTING THE CONTINUATION OF
SHOWERY ACTIVITY ACROSS MOST OF SOUTHCENTRAL.  PRECIPITATION CHANCES
WILL NOT TOTALLY END ACROSS SOUTHCENTRAL UNTIL THE PASSAGE OF A
SECOND SHORTWAVE SATURDAY INTO SATURDAY NIGHT...ENDING FROM WEST TO
EAST.

ATTENTION THEN TURNS TO THE EVOLUTION OF THE NEXT STRONG SYSTEM THAT
WILL BEGIN TO FORM LATER TODAY IN THE NORTH PACIFIC TO THE SOUTH OF
THE ALEUTIANS.  MODEL RUNS TODAY HAVE SWITCHED TO A TRACK THAT WILL
TAKE THIS SYSTEM MORE NORTH THAN YESTERDAYS MODEL RUNS...BRINGING IT
INTO BRISTOL BAY AND THEN INTO SOUTHWEST ALASKA NEAR DILLINGHAM THIS
WEEKEND.  HESITANTLY...THE MORE NORTHERN TRACK SOLUTION IS PREFERRED
AND THUS THE POSSIBILITY OF A MUCH WARMER EVENT SEEMS
POSSIBLE...THOUGH IT WOULD NOT SURPRISE TO SEE THE TRACK MOVE BACK
CLOSER TO BRINGING THE LOW TOWARDS KODIAK AND THE NORTHERN GULF.

REGARDLESS OF THE EVENTUAL TRACK...THIS SYSTEM WILL BRING LOTS OF
PRECIPITATION AND WIND TO THE STATE FOR THE WEEKEND AND INTO THE
FIRST HALF OF THE NEXT WEEK.  THE WARM FRONT MOVING NORTH WITH THIS
SYSTEM INDUCES A STRONG BARRIER JET ON SOME MODELS IN THE NORTHERN
GULF...SO THE POSSIBILITY OF STRONG WINDS TO STORM FORCE BEGINNING
LATE SATURDAY NIGHT INTO SUNDAY CERTAINLY IS WITHIN THE REALM OF
POSSIBILITY.

.LONG TERM FORECAST...

THE NEXT IN THE SERIES OF STRONG LOWS ON THE DOWNSTREAM SIDE OF THE
TROUGH LOOKS TO AFFECT THE REGION RIGHT ON THE HEELS OF THIS
WEEKENDS STORM SYSTEM.  MODELS WILL LIKELY FLUCTUATE BETWEEN A TRACK
NORTH OR SOUTH OF THE AKPEN.  EITHER WAY...CONTINUED UNSETTLED
WEATHER IS LIKELY THROUGH THE MIDDLE OF NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...ASHFALL ADVISORY...121 145
MARINE...GALE...150 155 160 165 170 172 175 179
         HEAVY FREEZING SPRAY...155 165 179
FIRE WEATHER...NONE.

CC MAR 09

In the hours before

Special weather statement, Mar 27, 4:50 AM AKDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE ANCHORAGE AK
450 AM AKDT FRI MAR 27 2009

AKZ101-111-272000-

...VERY LIGHT ASHFALL POSSIBLE ACROSS THE ANCHORAGE BOWL AND
MATANUSKA VALLEY...

MOUNT REDOUBT HAD A SERIES OF ERUPTIONS BEGINNING AT 1148 PM THURSDAY
NIGHT. LIGHT RAIN AND SNOW SHOWERS ARE CURRENTLY MOVING FROM THE
NORTHERN KENAI PENINSULA TO THE MATANUSKA VALLEY AND THE ANCHORAGE
BOWL. RESIDUAL ASH FROM THE ERUPTIONS MAY FALL AS THE SHOWERS
MOVE OVERHEAD. ASHFALL AMOUNTS ARE EXPECTED TO BE A TRACE
OR LESS.

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:00 PM AKDTGale WarningAFC60 hr
Mar 26, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Mar 26, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Mar 26, 4:00 PM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 27, 12:01 AM AKDTFlash Flood WarningAFC6 hr
Mar 27, 12:24 AM AKDTAshfall AdvisoryAFC15 hr
Mar 27, 4:00 AM AKDTBrisk Wind AdvisoryAFC3 days
Mar 27, 4:00 AM AKDTGale WarningAFC36 hr
Mar 27, 4:00 AM AKDTGale WarningAFC4 days
Mar 27, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Mar 27, 1:17 PM AKDTAshfall AdvisoryAFC16 hr

Nearby

Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.